Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Aberdeen, SD

June 13, 2004Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2004, 9:32 PM CDT for Hyde County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 9:32 PM CDT (02:32 UTC)
Expired
Jun 13, 2004, 9:45 PM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hyde County, SD

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KABR 140232
SVRABR
SDC069-140245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HIGHMORE...MOVING EAST AT
  40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4453 9962 4435 9958 4434 9930 4458 9931

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 3:15 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SUN JUN 13 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
UPPER LEVEL WAVE CURRENTLY PUSHING IN FROM THE WEST WILL HELP
PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS THE CWA TONIGHT. A FEW
CELLS HAVE DEVELOPED IN FAR EAST WITH A LIGHTNING STRIKE OR TWO.
DEVELOPMENT APPEARING NOW IN THE MOBRIDGE AREA ON SATELLITE. WILL
CONTINUE WITH 40 POPS ACROSS MOST OF THE AREA TONIGHT...LESS IN THE
SOUTH. WAVE EXITS CWA LATE TONIGHT...WITH A BEAUTIFUL DAY EXPECTED
FOR MONDAY AS AREA WILL BE IN BETWEEN SYSTEMS. LATE MONDAY
NIGHT...UPPER LEVEL TROUGH WILL BEGIN TO TRAVERSE THE CANADIAN
BORDER/NORTHERN PLAINS...EVENTUALLY REACHING THE GREAT LAKES REGION
BY WEDNESDAY MORNING. 700 MB WAA AND ISENTROPIC LIFT ON 305K/310K
SURFACE INCREASES SIGNIFICANTLY TONIGHT...WITH GFS AND ETA GENERALLY
AGREEING ON OMEGA AND PRECIP PLACEMENT. HAVE BUMPED POPS UP TO
LIKELY IN THE SOUTH...AND LEFT IT AT 50 PERCENT NORTH. COLD FRONT
PASSES THROUGH ON TUESDAY...WITH THE ETA AND GFS A LITTLE DIFFERENT
ON SURFACE FEATURES. CLOUDS DECREASE TUESDAY NIGHT...WITH HIGH
PRESSURE DOMINATING FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.
VERY LITTLE CHANGE MADE TO ONGOING FORECAST. ONLY ISSUE IS CHANCE OF
PRECIP THURSDAY NIGHT INTO FRIDAY MORNING WITH WEAK COLD FRONT
MOVING THROUGH. NOT MUCH MOISTURE AVAILABLE IN PREVAILING
NORTHWESTERLY FLOW...AND LOW LEVELS APPEAR EQUALLY DRY. FRONT NOT
IMPRESSIVE...AND EVEN THOUGH AREAS NORTH HAVE PUT IN CHANCE
POPS...WILL LEAVE MY AREA DRY DUE TO THIS MOISTURE DEFICIT...AND
SOUTHERN EXTENT OF FRONT IS BY FAR THE WEAKEST. OTHERWISE...TEMPS
LOOKED ON TRACK AND ONLY DROPPED SLIGHTLY ON FRIDAY DUE TO A FEW
MORE CLOUDS EXPECTED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HARDING
Hazardous weather outlook, Jun 13, 5:32 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN JUN 13 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141031-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
532 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.